Jump to content

Intro - On 1.5 mg Clonazepam for 3.5 yrs for Social Anxiety


[St...]

Recommended Posts

Hi All! I'm obviously new to the forum and looking for suggestions and support. I have been taking .5mg of Clonazepam 3 times a day for a total of 1.5mg a day for social anxiey. I've been heavily debating coming of this drug for the fact the I am noticing some slight memory problems, neg. cog functioning, increased anxiety, and slight confusion. It's my belief that these issues are caused by tolerance withdrawal. My debate is do I up my dosage or do a complete taper. I had actually tapered from 1.5mg to 1mg over the summer with only slight withdrawal symtoms. However I am now back up to 1.5mg due to a job change that provoked my anxiety. It weird because my doseing back up has not really relived any of my anxiety. I think I may be psyching myself out by this whole withdrawal thing by reading some of the horror stories on the web which may have led me to some mild depression. My plan right now is to stabilize my mental state by starting a low dosage of lexapro and doing some heavy CT for my SA, meditation, exercise. Once stable I plan on doing a very slow taper directly from colonazepam...as slow as it takes. I plan on starting a new business during this taper so I cannot really afford any major withdrawal symtoms. My questions are: Will my social anxiety come back full force and will I have to go back on benzos? Are there any flaws in my plan? Are there any drugs or supplements I can take to help in my withdrawal? My goal is to be drug free and I will give it my best shot! Benzos are a terrible drug for long term use. I wish I had done my homework before becoming dependant by trusting my PDoc. Sorry for being so long winded and thanks for reading my story! ;) p.s. I currently take .5mg at 8am, .5mg at 1:30pm, and another .5mg at 5:30PM
Link to comment
Share on other sites

hi many people on benzo's do have anxiety problems - and once your body adjusts to benzo's they kinda stop working - but then i suspect you have noticed that.

 

there are certain things you can do to deal with anxiety - like exercise - counseling - not taking caffeine products and there are some homeopathic supplements that may work.

 

anxiety is a part of life - but if it is tooo much then you have to address it - drugs really are only a temporary fix - when used more then just a short time as a temp fix we adjust to them and they cause anxiety in the long run.

 

so you have to decide if you can tolerate tapering off - that is your decision.  we cannot guarentee it will not cause problems - everyone is different - some of our team knows how to titrate doses so that they cause very little problems.

 

but life - what can i say it is a challenge on and off drugs at times.  for me it is easier to not be on drugs and most people if not all are glad to be free of them - provided it is done in a responsible way.

 

 

Link to comment
Share on other sites

Hi Strongminded,

I only have a minute as I am out the door, but will be back to address your questions. Or another moderator will be here later.

I just wanted to suggest to you that you hold off on the lexapro. Most people find that it can create alot of anxiety, esp. in the beginning. And also some other very disturbing side effects. Not to mention it is a BEAR to withdraw from.  You say you are feeling mild depression, Lexapro and other AD's are very very potent psychiatric meds that should be reserved only for severe depression. This doesn't sound like you. Also, your mild depression is most likely due to the klonopin, and even the fear of tapering. I wasn't depressed until I began the klono, and the depression followed me thru the taper until I got about halfway thru and it suddenly lifted. Yes, I'm on wellbutrin but don't believe it had any theraputic effect on me as I had been on it since June on higher doses with no depression relief until I was tapering my klono.  Maybe less than 2 months ago.

I'll be back. :)

 

edit: please don't let anyone talk you into an AD.

Linda

Link to comment
Share on other sites

Welcome Strongmided,

 

Clonazepam/klonopin is not the pill to stay on for long and you are probably right in saying that you have been experiencing tolerance withdrawal. I was on the same dose as you, for almost 14 years, and I knew it was not helping me, just didn't realize how much it was hurting me!

 

If you taper nice and slow you will be fine. One thing we always need to remind ourselves is that we are all different and that lots of people come off of benzos with no problem - we just don't hear from them on forums like this.

 

Try not to be afraid as you start tapering and if you get any symptoms be assured they are temporary.

 

Happy getting rid of clonazepam!  :D

Link to comment
Share on other sites

Hi Again,

a lot of times people find that the reason they were put on benzo's in the first place (social anxiety for you?) seem to disappear once they wd. Who knows why. If it's not gone, there are ways to deal with it that are much healthier than drugs. Lot's of good self help books  out there, and cognitive therapy, meditation, etc.

There are some supplements that are helpful, particularly if you develop some insomnia while tapering. Silver can help you out with those!!

Try to avoid pharmaceuticals to help you in your tapering.

The recommended dosage and rate of taper is roughly 10% every 1-2 weeks. This is highly flexible, so you can speed it up, slow it down, increase or decrease the percent cut, etc.

If you have .5mg pills, (if not, ask your doc if he will prescribe those)ou can begin your taper by reducing by a quarter pill. This is an 8% cut. But as you continue your taper, your percentage will increase with each cut. If it becomes too challanging at some point, there are alternative methods, such as titration, which amounts to crushing your pill and mixing it with milk, allowing you to make much smaller reductions. Someone here can help you with that.

Then there is also the option of crossing over to valium and tapering from that. But your doc would have to be cooperative. 1.5mg Klonopin is equal in potency to 30mg valium.

Quitting benzos is such a good decision! You will do fine, and we will be here for you. ;)

Link to comment
Share on other sites

Wow, thanks for the quick replies! In regards to the lexapro issue, I was very, hesitant  about adding a drug to get off a drug. :o  In 1997 I was prescribed Prozac when I was diagnosied for  Social Anxiety and it worked well in the beginning at a low dose. However, it began to slowly lose it's effectivness and actually started to  increase my anxiety. My thinking with the lexapro is that I will use the absoult lowest dose and see how it works. Again my goal is to get off of all medication, and according to my new PDoc, this will help in my Klonopin withdrawal. I'm thinking that he is prescribing it to get me in a better state of mind to take on the tapering. I know that the tried and true method is do the slooooow taper, but he does have a good point. When I began my taper this summer, I was very confident and noticed that as I made my cuts, 90% of the time of felt great...more energy, more clarity, more outgoing, and a positive attitude. I stopped at a 1 1/2 month taper from 1.5mg to 1mg because I was going on some trips and did not want to have any negative withdrawals to interfer with my fun! It's strange because after my "pause" I then became mildly depressed. It could have been a number of things that triggered it. I think it was basically some coping skills that I did not have in certain situations because of the lack of a benzo crutch that got my anxiety wheel spinning. Who knows? Anyways thank you for the advice and support! This is a an excellant support site I am happy to have found after reviewing several others.  :thumbsup:
Link to comment
Share on other sites

everything you are feeling is normal for adjusting drugs - we do recommend going slow 10% over two weeks  - it may take a while for you to feel the effects of a reduction in your taper drug - give yourself time to adjust.
Link to comment
Share on other sites

Hi Strongminded.

 

    It is your call, but if I were you, I would stay off the antidepressants.  I think that they can be just as hard to taper off as benzodiazepines and your doctor is wrong with a capitol W if he thinks that there is any drug which will ease benzo withdrawal. Anxiety and depression are both symptoms of benzo withdrawal, and you may have a little, or none at all.  The key to a successful benzo taper with minimum withdrawal and side effects it to take it slow, take as much time as you need.  Be comfortable with the dose you are on  and then start a gentle taper.

 

  Please educate yourself as to the side effects of Lexapro and the fact that there is a "discontinuation syndrome" (just a cute euphemism for withdrawal) associated with this drug.  Get on the internet and type in Lexapro withdrawal and see what nasty stuff you find.  Good Luck.

 

XXXX

Christine/BlueMoth

Link to comment
Share on other sites

×
×
  • Create New...